Thunderstorm Wind, Wilbarger
- When
- August 14, 8:30 PM CST
- Where
- Wilbarger County, Odell
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 34.350, -99.420
Thunderstorms developed over Oklahoma during the afternoon and moved southeast into western north Texas. High winds were the main impact, with a brief period of severe winds measured in Wilbarger County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed over Oklahoma during the afternoon and moved southeast into western north Texas. High winds were the main impact, with a brief period of severe winds measured in Wilbarger County. Minor damage was reported in Vernon. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 2:26 PM CST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 326 PM CDT THU AUG 14 2008 .DISCUSSION... CONVECTION CONTINUES TO PERCOLATE OVER SOUTHWEST KANSAS... AS IT HAS ALL DAY TODAY. NORTHWEST FLOW ALOFT IS CAUSING A FEW OF THE STORMS TO MOVE INTO NORTHWEST OKLAHOMA. IT APPEARS THAT THE MAIN EVENT WILL BE A SEPARATE GROUP OF THUNDERSTORMS THAT WILL DEVELOP... MUCH LIKE LAST EVENING... FARTHER NORTHWEST... MOST LIKELY OVER THE HIGH PLAINS OF COLORADO OR WYOMING. AGAIN... NORTHWEST FLOW WILL BRING THE COMPLEX SOUTHEAST INTO MUCH OF OKLAHOMA OVERNIGHT. MEANWHILE... AN UPPER-LEVEL LOW... NOW OVER EASTERN MONTANA... WILL DROP SOUTH INTO WYOMING OVERNIGHT... AND THE UTAH/COLORADO AREA BY FRIDAY NIGHT. THIS POSITION WILL MAKE RAIN FORECASTS PROBLEMATIC FOR THE NEXT COUPLE OF DAYS... AS THE MAIN SYSTEM WILL BE TOO FAR WEST TO PROVIDE MUCH SUPPORT... BUT THE PRESENCE OF AN ASSOCIATED SURFACE FRONT MAY PROVIDE SUFFICIENT LOW-LEVEL CONVERGENCE TO SUPPORT SOME STORMS. AS THE WEEKEND PROGRESSES... THE UPPER LOW CRAWLS SLOWLY EAST... AND BEGINS TO PROVIDE BETTER SUPPORT FOR CONVECTION OVER OKLAHOMA AND NORTH TEXAS. HOWEVER... THE LOW WILL BE SLOWLY WEAKENING WITH TIME... AND THIS WILL OFFSET THE INCREASED PROXIMITY SOMEWHAT. AS A RESULT... RAIN CHANCES WILL BE RELATIVELY STEADY FROM SATURDAY ALL THE WAY THROUGH WEDNESDAY. THE CLOUD COVER ASSOCIATED WITH ALL THE EXPECTED RAIN WILL HOLD MAXIMUM TEMPERATURES NOTICEABLY BELOW SEASONAL AVERAGES THROUGH THE ENTIRE FORECAST PERIOD. OVERNIGHT LOWS WILL BE CLOSER TO THE SEASONAL AVERAGES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 83 65 82 / 40 50 30 30 HOBART OK 69 84 67 83 / 50 40 40 40 WICHITA FALLS TX 71 88 69 85 / 30 40 50 40 GAGE OK 62 81 61 78 / 60 40 40 50 PONCA CITY OK 66 82 64 84 / 30 40 20 20 DURANT OK 71 83 68 82 / 10 60 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/23
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT THU AUG 14 2008
OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
610 PM CDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PONCA CITY...TO
NORMAN...TO FREDERICK...TO CROWELL TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT...ALTHOUGH STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
MIDNIGHT.
DISCUSSION...
A SLOW MOVING UPPER-LEVEL STORM SYSTEM OVER THE NORTHERN ROCKIES
WILL MOVE SOUTH THROUGH TONIGHT. AS THE STORM APPROACHES...WINDS
ALOFT WILL INCREASE...WHICH WILL PROVIDE A FAVORABLE STEERING FLOW
FOR HIGH PLAINS THUNDERSTORM CLUSTERS TO AFFECT THE REGION.
AHEAD OF THE MAIN STORM SYSTEM...A SMALLER DISTURBANCE IS EXPECTED
TO MOVE EASTWARD OUT OF THE CENTRAL ROCKIES THIS EVENING...RESULTING
IN STRONG AND SEVERE THUNDERSTORMS IN THE SLIGHT RISK AREA...AND
LOCATIONS TO THE NORTH AND WEST OF OKLAHOMA. THE STRENGTHENING WINDS
ALOFT WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE THUNDERSTORMS...PRIMARILY OVER THE WESTERN HALF OF OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS. DAMAGING WINDS WILL BE THE MAIN
CONCERN...BUT LARGE HAIL AND LOCALLY HEAVY RAIN ALSO WILL BE
CONCERNS.
THUNDERSTORM CLUSTERS THAT DEVELOP CLOSER TO THE MAIN UPPER STORM
SYSTEM COULD APPROACH NORTHERN PORTIONS OF OKLAHOMA TOWARD DAYBREAK
FRIDAY...BUT SHOULD NOT BE AS STRONG AS THOSE EXPECTED THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH FROM FRIDAY THROUGH THE
WEEKEND... AND WILL CONTINUE INTO EARLY NEXT WEEK. THE STRONG STORM
SYSTEM MENTIONED EARLIER WILL CONTINUE TO MOVE SOUTH INTO THE
CENTRAL OR SOUTHERN PLAINS... AND WILL LIKELY LINGER IN THE AREA FOR
SEVERAL DAYS. SOME SEVERE WEATHER WILL BE POSSIBLE... BUT HEAVY RAIN
AND FLOODING WILL BE A GREATER CONCERN ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
THOSE WHO LIVE IN AND NEAR FLOOD-PRONE AREAS SHOULD REVIEW
PREPAREDNESS PLANS IN PREPARATION FOR THE POSSIBILITY OF MULTIPLE
ROUNDS OF HEAVY RAIN...AND SHOULD BE READY TO TAKE ACTION.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
CMS/11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL ARCADIA 35.67N 97.33W
08/14/2008 E0.75 INCH OKLAHOMA OK PUBLIC
&&
JPIKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT THU AUG 14 2008 OKZ019-023>027-029-150130- LINCOLN OK-LOGAN OK-CANADIAN OK-OKLAHOMA OK-CADDO OK-CLEVELAND OK- GRADY OK- 815 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN... CLEVELAND...GRADY...LINCOLN...LOGAN AND OKLAHOMA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHEAST OF ARCADIA TO 3 MILES SOUTHWEST OF BINGER AT 815 PM CDT...MOVING SOUTHEAST AT 19 MPH. ALONG WITH VERY HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 852 PM CDT THU AUG 14 2008 TXZ083-084-150215- HARDEMAN TX-FOARD TX- 852 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. THE LEADING EDGE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15 MILES NORTHEAST OF GOODLETT TO 14 MILES NORTHWEST OF GOODLETT AT 852 PM CDT...MOVING SOUTHEAST AT 34 MPH. WINDS AROUND 50 MPH ARE POSSIBLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST NICOMA PARK 35.49N 97.32W
08/14/2008 E60 MPH OKLAHOMA OK AMATEUR RADIO
POWER FLASHES SEEN AND POWER OUTAGES
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 7 NW VELMA 34.53N 97.75W
08/14/2008 M61 MPH STEPHENS OK MESONET
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 7 NW VELMA 34.53N 97.75W
08/14/2008 M67 MPH STEPHENS OK MESONET
0855 PM TSTM WND GST 5 SE MANGUM 34.83N 99.44W
08/14/2008 M58 MPH GREER OK MESONET
&&
JPIKEThe Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
The wind gust caused minor roof damage, as well as minor tree and power line damage. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133714, 134046.